Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 119, NWS State College, PA
NWS State College, PA issued this severe thunderstorm warning at Nov 12, 2003, 10:11 PM EST for Clearfield County, Pennsylvania. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Nov 12, 2003, 10:11 PM EST (03:11 UTC)
- Expired
- Nov 12, 2003, 11:00 PM EST
- In force
- 49 min
- Issued by
- NWS State College, PA
- Area
- Counties, with a storm outline in the text
County Clearfield County, PA
The radar
The State College radar (KCCX), 63 km from the middle of the area, began a volume at 03:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Nov 12, 7:20 PM EST | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 00:00Z, 3.2 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 15 J/kg
- Mixed-layer CIN
- -83 J/kg
- Mixed-layer LCL
- 711 m above ground
- 0-6 km bulk shear
- 101 kt
- 0-1 km storm-relative helicity
- 303 m²/s²
- 0-3 km storm-relative helicity
- 323 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KCTP 130311 SVRCTP PAC033-130400- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE STATE COLLEGE PA 1011 PM EST WED NOV 12 2003 THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CLEARFIELD COUNTY IN CENTRAL PENNSYLVANIA * UNTIL 1100 PM EST. * AT 1008 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A NORTH-SOUTH LINE OF SEVERE THUNDERSTORMS 10 MILES WEST OF DUBOIS...MOVING EAST AT 55 MPH. * THE SEVERE THUNDERSTORMS WILL AFFECT... DUBOIS AROUND 1010 PM. ROCKTON AND TREASURE LAKE AROUND 1020 PM. PENFIELD AND CURWENSVILLE AROUND 1025 PM. S.B. ELLIOT STATE PARK AND PARKER DAM STATE PARK AROUND 1030 PM. WOODLAND AND CLEARFIELD AROUND 1035 PM. OSCEOLA MILLS AND HOUTZDALE AROUND 1050 PM. WINDS FROM THIS LINE OF STORMS HAS ALREADY CAUSED WIND DAMAGE ACROSS WESTERN PENNSYLVANIA. THE MAIN THREAT FROM THIS STORM IS A DAMAGING WIND GUST. EXPECT GUSTS TO EXCEED 60 MPH. THESE WINDS CAN EASILY KNOCK DOWN TREES AND POWER LINES...AND CAUSE PROPERTY DAMAGE. LARGE HAIL IS ALSO POSSIBLE. THE SAFEST PLACE TO BE DURING A SEVERE THUNDERSTORM IS INSIDE A SUBSTANTIAL SHELTER...AWAY FROM WINDOWS. LAT...LON 4121 7899 4075 7927 4074 7837 4127 7807 DANGELO $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 12, 9:15 PM EST, 56 minutes earlier.
Area forecast discussion, Nov 12, 9:15 PM EST, 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
915 PM EST WED NOV 12 2003
...CHANGES...
WILL ADJUST AS NEEDED. ONE UPDATE DONE FOR SVR WATCH UNTIL 11 PM.
...DISC...
...SHORT TERM...
BAND OF SHOWERS AND STORMS JUST TO THE WEST. SOME WIND DAMAGE
POSSILBE WITH BAND.
MAIN CONCERN IS HOW FAST HEIGHTS COME DOWN. PAST EXPERIENCE IS
THAT WINDS COULD GO QUITE HIGH FAIRLY FAST BEHIND FRONT...GIVEN
THIS SITUATION. WINDS WILL LIKELY BE QUITE STRONG INTO THE FIRST
PART OF FRIDAY. HOWEVER...WORSE WILL LIKELY BE LATE TONIGHT INTO
THU...AS SYSTEM BOMBS OUT...AND SUN WORKS ON AIRMASS ON THU.
CONSIDERING HIGH WIND WARNING...BUT WILL LOOK OVER MORE
DATA AND DISC. WITH OTHER OFFICES.
FIRST TASTE OF MEASUREABLE LAKE EFFECT LIKELY ON THU.
LATER SHIFTS MAY WANT TO THINK ABOUT ADVISORIES...GIVEN
FIRST EVENT OF THE SEASON...AND WIND FACTOR WITH THE SNOW.
...LONG TERM...
SOME MODELS STILL WANT TO DRAG SW SYSTEM TO THE NORTH.
MARTIN
.DISCUSSION...
COLD FRONT APPROACHING FROM THE WEST WILL LEAD TO DEVELOPMENT OF
SHOWERS AND THUNDERSTORMS FROM WEST TO EAST TONIGHT. EXPECT RAPID
FROPA WITH FRONT/WIND SHIFT LINE PROGGED TO CLEAR CENTRAL PA BY 06Z.
FAST LOW/MID LEVEL FLOW IS CREATING STRONG SHEAR PROFILES ACROSS CWA
BUT INSTABILITY IS LIMITED GIVEN TIME OF YEAR...CLOUDY SKIES TODAY
AND LIMITED LL MOISTURE. ALL OF CWA REMAINS IN SVR SLIGHT RISK AREA
WITH WRN PART IN MDT OUTLOOK. WITH STRONG LOW-MID LEVEL WINDS WILL
INCLUDE POTENTIAL FOR DAMAGING WINDS IN TEXT FCST FOR THIS EVENING.
WINDS WILL CONTINUE TO BE FCST PROBLEM FOR THUR WITH TIGHT PRS
GRADIENT S OF THE SFC LOW OVER NEW ENG. ETA 85O WIND FIELDS ON THUR
ARE 4-5 DEVIATIONS ABOVE NORMAL. AVN SFC WINDS ARE IS A BIT STRONGER
THAN THE ETA WITH AVN SHOWING 40KT SUSTAINED WINDS OVER PA TOMORROW
AFTN. WILL CONTINUE HIGH WIND WATCH FOR THUR ATTM.
FLOW OF COLD AIR BEHIND FROPA WILL SET UP LAKE EFFECT SNOW SHOWERS
AND SQUALLS INTO FRIDAY. ATTM ANY SIG ACCUMS LOOK TO BE CONFINED TO
NW MTNS.
EXTENDED LOOKS COMPARATIVELY QUIET. POST FROPA HIGH PRS DOMINATES
THRU THE WEEKEND. A WARM FRONT LIFTS INTO PA MON WITH SHOWERS OVER
THE WRN PART OF THE STATE AND MORE SHOWERS WITH A COLD FRONT ON TUE.
&&
.PRELIMINARY POINT TEMPS/POPS...
HARRISBURG 45 47 30 47 / 70 20 10 10
WILLIAMSPORT 41 44 27 42 / 70 30 20 20
BRADFORD 30 31 18 34 / 80 80 60 30
JOHNSTOWN 31 32 21 36 / 70 50 40 30
ALTOONA 38 40 26 43 / 70 40 30 20
STATE COLLEGE 39 41 26 42 / 70 40 30 20
SELINSGROVE 42 45 28 44 / 70 30 20 20
LANCASTER 46 48 30 49 / 70 20 10 10
YORK 46 48 31 49 / 70 20 10 10
&&
.CTP WATCHES/WARNINGS/ADVISORIES...
PA...SEVERE THUNDERSTORM WATCH UNTIL 11 PM FOR WESTERN COUNTIES.
HIGH WIND WATCH ALL OF CWA FOR THUR.
&&
GARTNERHazardous weather outlook, Nov 12, 5:50 PM EST, 4 hours 21 minutes before
PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053- 056>059-063>066-130045- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE STATE COLLEGE PA 550 PM EST WED NOV 12 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA. .DAY ONE...TODAY THE STORM PREDICTION CENTER HAS PLACED THE NORTHWEST MOUNTAINS IN A MODERATE RISK FOR SEVERE THUNDERSTORMS FOR THIS EVENING...AND A SLIGHT RISK FOR THE REST OF THE AREA THROUGH MIDNIGHT. A STRONG COLD FRONT WILL BE ACCOMPANIED BY A NARROW LINE OF SHOWERS AND THUNDERSTORMS...WHICH MAY PRODUCE DAMAGING WIND GUSTS ACROSS THE AREA THIS EVENING THROUGH MIDNIGHT. .DAYS TWO THROUGH SEVEN... STRONG WINDS IN THE WAKE OF A COLD FRONT WILL AFFECT THE REGION LATE TONIGHT AND DURING THE DAY ON THURSDAY. WIND GUSTS IN EXCESS OF 45 MPH WILL BE POSSIBLE. THE STRONGEST WIND GUSTS WILL OCCUR FROM AROUND 4 AM THURSDAY MORNING TO 6 PM THURSDAY EVENING. A HIGH WIND WATCH IS IN EFFECT FOR CENTRAL PENNSYLVANIA FROM LATE TONIGHT INTO THURSDAY AFTERNOON. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES.
In the hours before
Special weather statement, Nov 12, 7:36 PM EST, 2 hours 35 minutes before
PAZ004>006-010-011-017-024-033-130400- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 736 PM EST WED NOV 12 2003 ...A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 1100 PM EST WEDNESDAY EVENING FOR THE FOLLOWING COUNTIES IN CENTRAL PENNSYLVANIA... CAMBRIA...CAMERON...CLEARFIELD...ELK...MCKEAN...POTTER...SOMERSET AND WARREN. A STRONG COLD FRONT WILL MOVE THROUGH WESTERN PENNSYLVANIA THIS EVENING...ACCOMPANIED BY GUSTY SHOWERS AND THUNDERSTORMS. A FEW OF THE THUNDERSTORMS COULD PRODUCE DAMAGING WIND GUSTS UP TO 60 MPH. AFTER THE FRONT PASSES...STRONG WESTERLY WINDS WILL CONTINUE OVERNIGHT AND THURSDAY. EXPECT WINDS LATER TONIGHT TO REMAIN BETWEEN 20 AND 30 MPH...WITH GUSTS OVER 40 MPH. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT... WWW.NWS.NOAA.GOV/ER/CTP
Special weather statement, Nov 12, 8:40 PM EST, 1 hour 31 minutes before
PAZ004-130230- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 840 PM EST WED NOV 12 2003 ...STRONG THUNDERSTORMS WILL AFFECT WARREN COUNTY UNTIL 9:30 PM... AT 838 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS FROM CORRY TO TITUSVILLE...MOVING NORTHEAST AT 55 MPH. THE THUNDERSTORMS WILL BE NEAR SPRING CREEK...GRAND VALLEY...ENTERPRISE AND BEAR LAKE AT 845 PM...TIDIOUTE...LOTTSVILLE AND GARLAND AT 850 PM...YOUNGSVILLE AND SUGAR GROVE AT 855 PM AND WARREN AROUND 905 PM. WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM. DANGELO
Special weather statement, Nov 12, 9:54 PM EST, 17 minutes before
PAZ017-130400- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 954 PM EST WED NOV 12 2003 ...STRONG THUNDERSTORMS WILL AFFECT CLEARFIELD COUNTY UNTIL 11 PM... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A NORTH TO SOUTH LINE THAT WILL ENTER WESTERN CLEARFIELD COUNTY BY 10:20 PM. THE LINE OF STORMS IS MOVING EAST AT 50 MPH. THE THUNDERSTORMS WILL NEAR TROUTVILLE...TREASURE LAKE AND DUBOIS BY 1020 PM...PENFIELD...ROCKTON AND BURNSIDE BY 1025 PM...NEW WASHINGTON AND MAHAFFEY AROUND 1030 PM...WESTOVER AND S.B. ELLIOT STATE PARK BY 1035 PM. THE STORMS WILL THEN CONTINUE MOVING RAPIDLY EASTWARD ACROSS THE REST OF THE COUNTY. WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THESE STORMS. DANGELO
The office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 12, 11:56 PM EST | Severe Thunderstorm Warning | CTP | Lycoming | 34 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.